Posted by: Very concerned | 2009-03-11


ADHD son suffering from depression?

My son was diagnosed with AdHd last year and has been on Strattera (for it' s anti-anxiety properties) and he seem to be doing really well on it  but since the start of this year  has been like a different child. He is tearful all the time, withdrawn from friends, seems to have no interest in anything and is eating very little. He also says he is tired all the time and complains of a sore stomach every morning. He is due to see his paediatrician in April but I am very concerned that he could be experiencing depression. Could this be? Should I make an appointment earlier to see his paediatrician?

Expert's Reply


ADHD Expert

Dear Very Concerned,
Depression is certainly well known to co exist with many children and adults with ADHD. A child psychologist will be in a better position to determine whether depression exists, however, your paediatrician is most definitely your first port of call. As your pseudo name implies, this is of great concern to you; whether you can wait until April or not is dependent on the severity of your son's symptoms. Your son's experiences right now may have absolutely nothing to do with depression, but rather something that has upset him at school or at home. I wish I could give you a definite answer on whether you need to make an earlier appointment; perhaps the receptionist would be kind enough to relay your son's behaviour to the paediatrician and s/he can then make a more decisive suggestion.
All the best,

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: T | 2009-03-19

My 12yr old son was diagnosed with ADD 7yrs ago. Just recently he was diagnosed with Asperger' s (mild form of autism) and depression. It would seem that ADD/ADHD people are more prone to depression.
You also might want to take him to see a psychiatrist

Reply to T
Posted by: Murtle | 2009-03-11

I would phone his paediatrician. Have you spoken to his teacher maybe there is something going on at school that is making him very unhappy. My son was on Strattera and I found that if I give it to him in the morning then he seems to be very tired. Then I started giving it to him at night after supper and that seemed to help. I took my son off Strattera because it also made him very moody. My son is now on Ritalin which works for him although he still get moody. He is nearly 15yrs old so a lot of issues come into play then. (hormones etc). I have found that when he has alot of homework and projects and tests then he feels overwhelmed then he gets very moody. Good luck .

Reply to Murtle

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.